Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

How long does hormonal system take to balance itself? - Online Doctor Chats

Date : 25-Apr-2014
User rating for this question
Very Good Posted in: Thyroid Problem and Hormonal Problems
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
User:I am having severe 'lack of adrenaline' symptoms from Cold XXXXXXX caffeine withdrawal. I would say I averaged 300mg caffeine per day (sometimes more) for several years. It has been one month since I stopped intake and I still have severe symptoms that seem to be caused by low adrenaline/low cortisol...heart palpitations, shortness of breath, chills, cold hands, tight muscles, extreme fatigue,headaches, weight loss(even eating my standard high calorie diet) , muscle tremors/twitches. I am a very healthy and fit 39 year old male who engages in cardio and weight training exercise 3-4 times per week (although I haven't been able to exercise as much lately due to these symptoms).
These symptoms all began shortly after I quit caffeine. My energy level is a little better but all my other symptoms come and go and are very distressing. I am very sensitive to medications and supplements and probably should have tapered the caffeine. However, I'd like to not resume intake since I'm already a month into withdrawal. How long will it take the hormonal system to balance itself? Can caffeine withdrawal last for months? Thank you.
Doctor:
Let me read your query for few minutes to be able to have a good discussion here.
Doctor:It is has been a month, and you should start feeling better soon
Doctor:Yes, the hormonal responses to revert back to normal will take about a month or two
Doctor:I appreciate your resolve to not resume caffeine
Doctor:There is no point now as it's already been one month since you stopped it
Doctor:Your symptoms are expected and withdrawal symptoms can drag on for another two to three weeks at the most
Doctor:so don't give up now
Doctor:The brain takes longer times than hormones to agjust
Doctor:adjust
Doctor:that is why you are feeling what you are feeling
Doctor:You should continue with your exercises
User:My sleep patterns have been all over the place and I seem to crash after exercise...will the hormonal system re-balance even with the stress of lack of sleep?
User:SO it is the brain sending the body the wrong signals...not the body itself causing the problem?
Doctor:aerobic exercises for longer duration will increase endorphin levels and will make it easier for you come out of this
Doctor:Yes, it is the brain that is sending all the wrong signals
User:I feel terrible now after aerobic exercise and I can finish more than a few minutes before my muscles spasm from lack of glucose
User:*cant
Doctor:There is some physical dependence with caffeine but the significant part is the dependency of the brain
Doctor:I understand
Doctor:That is why it is important to gradually push a bit more to break that barrier to release the endorphins
User:I wanted to go to the gym today but I only got 3 hours of restless sleep and am very dizzy
Doctor:once endorphins are released, you will no longer have the withdrawal symptoms
Doctor:If you are feeling dizzy and feel that you are not able to function effectively then you should consult your local doctor
Doctor:Be slow with your aerobic exercises
Doctor:it takes some time to get back to what you were used to earlier
Doctor:don't worry too much
Doctor:It will soon be alright
User:I consulted my local doctor and he tried to throw anti-depressants at me...I explained to him that I was already feeling calmer emotionally, my mood showed signs of being better and the nights I slept - the sleep was deep - which is why I stopped the caffeine
Doctor:Okay
Doctor:in that case you don't need any antidepressants
Doctor:You will just wait this phase out
User:I've had waves of feeling really good - and I think it is over and then I get really sick again
Doctor:okay
User:Any ideas to help the process other than exercise, water, good diet and as much rest as possible?
Doctor:It would have been a lot easier if you had tapered it down
Doctor:Hang out with friends
Doctor:read good books
Doctor:watch entertaining movies
Doctor:do what makes you happy
Doctor:go out and be social
User:Yes - I wish I had tapered, but too late now....family and friends are sympathetic but they don't understand - they don't think of caffeine as a powerful drug
Doctor:Caffeine is powerful
Doctor:not to be taken too lightly
Doctor:I know what you mean
Doctor:it is difficult to explain
User:I feel terrible - cant really do any of those things because I want to jump out of my skin - constanly pacing and trying to catch breath
Doctor:Seriously, you should just go out with your friends
Doctor:the most important thing during withdrawal is distraction
Doctor:so trust me, even though you don't feel like doing any of the things I said, you should still go ahead do it
Doctor:it will give your brain a chance to focus on other things as well
User:So, you think if I make it to 2 months I will feel much better?
Doctor:Yes, you should be perfectly fine by 2 months
User:I have a very sensitive system - the only time I had anesthesia for surgery - I shook for 3 days afterwards
Doctor:oh
Doctor:that explains the rather extreme symptoms you are going through
Doctor:But don't worry
Doctor:I gave you a time frame of 2 months after considering the severity of your withdrawal symptoms
Doctor:you will be fine in another month at the most
User:My energy is better than 2 weeks ago and I have had waves of feeling good - but then I get really sick again
Doctor:I do understand what you are going through
Doctor:It is good that your energy level is improving
Doctor:it means that you are improving
User:I am wondering why standard medical texts indicate caffeine withdrawal is 7-10 days? I actually felt ok until about the 4th day and then it got terrible
Doctor:just give it some time
Doctor:Standard medical texts do not cover all the possible variables
Doctor:each individual is different
User:Any possibility this could last 3,4,5 months?
Doctor:No
Doctor:I am positive that you will be better by another two to three weeks
User:Ok..I hope so.what kind of doctor are you? Is your profile on here?
Doctor:I am a general practitioner
Doctor:You can find my profile on healthcaremagic.com
Doctor:is there anything else I can help you with?
User:Ok....thank you for all your help and encouragement...no that is it
Doctor:Okay, you are most welcome
Doctor:I hope I was of some help
Doctor:Thanks for using the service
Doctor:have a great evening ahead
User:You too ..thank you
Doctor:Bye bye
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor